Alert archive / Kansas / Red Flag Warnings in 2025

Red Flag Warning 13, NWS Goodland, KS

April 16, 202513 counties in Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this red flag warning at Apr 16, 2025, 2:19 PM CDT for 13 counties in Kansas; Cheyenne County, Kit Carson County, Colorado. It took effect at Apr 17, 2025, 11:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2025, 2:19 PM CDT (19:19 UTC)
In effect from
Apr 17, 2025, 11:00 AM CDT
Expired
Apr 17, 2025, 10:00 PM CDT
In force
11 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 46 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 603 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2018 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
603 m²/s²
0-3 km storm-relative helicity
556 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WWUS83 KGLD 161919
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
119 PM MDT Wed Apr 16 2025

...Dangerous Fire Weather Conditions Forecast Thursday; Northerly
Wind Shift Expected late Thursday Afternoon or Evening...

COZ253-254-KSZ013>016-027>029-041-042-170900-
/O.UPG.KGLD.FW.A.0012.250417T1700Z-250418T0300Z/
/O.NEW.KGLD.FW.W.0013.250417T1600Z-250418T0300Z/
Kit Carson-Cheyenne-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-
Gove-Greeley-Wichita-
119 PM MDT Wed Apr 16 2025 /219 PM CDT Wed Apr 16 2025/

...RED FLAG WARNING IN EFFECT FROM 10 AM MDT /11 AM CDT/ TO 9 PM
MDT /10 PM CDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 013, 014, 015, 016, 027, 028, 029, 041, 042,
253, AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM MDT /11 AM CDT/ to 9 PM MDT /10 PM CDT/ Thursday. The
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zones 013 Sherman, 014 Thomas, 
  015 Sheridan, 016 Graham, 027 Wallace, 028 Logan, 029 Gove, 
  041 Greeley, 042 Wichita, 253 Kit Carson and 254 Cheyenne.

* TIMING...From 10 AM MDT /11 AM CDT/ to 9 PM MDT /10 PM CDT/ 
  Thursday.

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Dangerous and unpredictable fire behavior. Any fires
  that develop will rapidly grow and spread out of control. The
  anticipated wind shift will also pose an additional hazard to
  those responding to any fires

* ADDITIONAL DETAILS...A northerly wind shift associated with a
  cold frontal passage is expected to occur around, or shortly
  before, sunset Thursday evening. Winds behind the wind shift are
  also forecast to remain around 35-45 mph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Comply with burn bans and regulations. Avoid driving on 
dry grass or brush. Maintain vehicle brakes and tires and secure tow 
chains to avoid dragging. Mow lawns early in the morning, when it 
isn't windy or excessively dry. Never toss lit cigarettes onto the 
ground.


&&

$$

For more information from the National Weather Service visit
http://weather.gov/goodland
4 follow-up statements
790 
WWUS83 KGLD 170432
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1032 PM MDT Wed Apr 16 2025

COZ253-254-KSZ013>016-027>029-041-042-171300-
/O.CON.KGLD.FW.W.0013.250417T1600Z-250418T0300Z/
Kit Carson-Cheyenne-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-
Gove-Greeley-Wichita-
1032 PM MDT Wed Apr 16 2025 /1132 PM CDT Wed Apr 16 2025/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MDT /11 AM CDT/
TO 9 PM MDT /10 PM CDT/ THURSDAY FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 013, 014, 015, 016, 027, 028,
029, 041, 042, 253, AND 254...

* AFFECTED AREA...Fire Weather Zones 013 Sherman, 014 Thomas, 
  015 Sheridan, 016 Graham, 027 Wallace, 028 Logan, 029 Gove, 
  041 Greeley, 042 Wichita, 253 Kit Carson and 254 Cheyenne.

* TIMING...From 10 AM MDT /11 AM CDT/ to 9 PM MDT /10 PM CDT/ 
  Thursday.

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* ADDITIONAL DETAILS...A northerly wind shift associated with a 
  cold frontal passage is expected to occur around, or shortly 
  before, sunset Thursday evening. Winds behind the wind shift 
  are also forecast to remain around 35-45 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Comply with burn bans and regulations. Avoid driving on dry grass
or brush. Maintain vehicle brakes and tires and secure tow chains
to avoid dragging. Mow lawns early in the morning, when it isn't
windy or excessively dry. Never toss lit cigarettes onto the
ground.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/goodland
762 
WWUS83 KGLD 170717
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
117 AM MDT Thu Apr 17 2025

KSZ001>004-171530-
/O.EXA.KGLD.FW.W.0013.250417T1600Z-250418T0300Z/
Cheyenne-Rawlins-Decatur-Norton-
217 AM CDT Thu Apr 17 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 10 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 001, 002, 003, AND 004...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 10 PM CDT this evening.

* AFFECTED AREA...Fire Weather Zones 001 Cheyenne, 002 Rawlins, 
  003 Decatur and 004 Norton.

* TIMING...From 11 AM this morning to 10 PM CDT this evening.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* ADDITIONAL DETAILS...A northerly wind shift associated with a 
  cold frontal passage is expected to occur around, or shortly 
  before, sunset Thursday evening. Winds behind the wind shift 
  are also forecast to remain around 35-45 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Comply with burn bans and regulations. Avoid driving on dry grass
or brush. Maintain vehicle brakes and tires and secure tow chains
to avoid dragging. Mow lawns early in the morning, when it isn't
windy or excessively dry. Never toss lit cigarettes onto the
ground.

&&

$$

COZ253-254-KSZ013>016-027>029-041-042-171530-
/O.CON.KGLD.FW.W.0013.250417T1600Z-250418T0300Z/
Kit Carson-Cheyenne-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-
Gove-Greeley-Wichita-
117 AM MDT Thu Apr 17 2025 /217 AM CDT Thu Apr 17 2025/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM MDT /11 AM CDT/
THIS MORNING TO 9 PM MDT /10 PM CDT/ THIS EVENING FOR WIND AND
LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013, 014, 015, 016,
027, 028, 029, 041, 042, 253, AND 254...

* AFFECTED AREA...Fire Weather Zones 013 Sherman, 014 Thomas, 
  015 Sheridan, 016 Graham, 027 Wallace, 028 Logan, 029 Gove, 
  041 Greeley, 042 Wichita, 253 Kit Carson and 254 Cheyenne.

* TIMING...From 10 AM MDT /11 AM CDT/ this morning to 9 PM MDT 
  /10 PM CDT/ this evening.

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* ADDITIONAL DETAILS...A northerly wind shift associated with a 
  cold frontal passage is expected to occur around, or shortly 
  before, sunset Thursday evening. Winds behind the wind shift 
  are also forecast to remain around 35-45 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Comply with burn bans and regulations. Avoid driving on dry grass
or brush. Maintain vehicle brakes and tires and secure tow chains
to avoid dragging. Mow lawns early in the morning, when it isn't
windy or excessively dry. Never toss lit cigarettes onto the
ground.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/goodland
701 
WWUS83 KGLD 171459
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
859 AM MDT Thu Apr 17 2025

COZ253-254-KSZ001>004-013>016-027>029-041-042-180300-
/O.CON.KGLD.FW.W.0013.250417T1600Z-250418T0300Z/
Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-
859 AM MDT Thu Apr 17 2025 /959 AM CDT Thu Apr 17 2025/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 001, 002, 003, 004, 013, 014, 015, 016, 027, 028, 029, 041,
042, 253, AND 254...

* AFFECTED AREA...Fire Weather Zones 001 Cheyenne, 002 Rawlins, 
  003 Decatur, 004 Norton, 013 Sherman, 014 Thomas, 015 
  Sheridan, 016 Graham, 027 Wallace, 028 Logan, 029 Gove, 041 
  Greeley, 042 Wichita, 253 Kit Carson and 254 Cheyenne.

* TIMING...Until 9 PM MDT /10 PM CDT/ this evening.

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* ADDITIONAL DETAILS...A northerly wind shift associated with a 
  cold frontal passage is expected to occur around, or shortly 
  before, sunset Thursday evening. Winds behind the wind shift 
  are also forecast to remain around 35-45 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Comply with burn bans and regulations. Avoid driving on dry grass
or brush. Maintain vehicle brakes and tires and secure tow chains
to avoid dragging. Mow lawns early in the morning, when it isn't
windy or excessively dry. Never toss lit cigarettes onto the
ground.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/goodland
034 
WWUS83 KGLD 180258
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
858 PM MDT Thu Apr 17 2025

...CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER EXPECTED TONIGHT...

COZ253-254-KSZ001>004-013>016-027>029-041-042-180400-
/O.EXP.KGLD.FW.W.0013.000000T0000Z-250418T0300Z/
Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-
858 PM MDT Thu Apr 17 2025 /958 PM CDT Thu Apr 17 2025/

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT /10 PM CDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
001, 002, 003, 004, 013, 014, 015, 016, 027, 028, 029, 041, 042,
253, AND 254...

Temperatures have cooled allowing humidity values to increase.
Critical fire weather conditions are no longer a factor tonight.

$$

For more information from the National Weather Service visit
http://weather.gov/goodland

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 16, 12:10 PM CDT, 2 hours 9 minutes earlier. Its key messages:

  • A Fire Weather Watch remains in effect for portions of the area on Thursday, mainly along and south of Highway 24. Outdoor burning is not recommended. Dust lofted into the air may result in hazy conditions and degraded air quality across portions of the area Thursday afternoon, as well.
  • Rain possible Thursday night onward into the upcoming weekend. Precipitation may occasionally mix with snow over portions of the area, mainly in eastern Colorado. Impactful accumulation not expected.
Area forecast discussion, Apr 16, 12:10 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1110 AM MDT Wed Apr 16 2025

.KEY MESSAGES...

- A Fire Weather Watch remains in effect for portions of the
  area on Thursday, mainly along and south of Highway 24.
  Outdoor burning is not recommended. Dust lofted into the air
  may result in hazy conditions and degraded air quality across
  portions of the area Thursday afternoon, as well.

- Rain possible Thursday night onward into the upcoming weekend.
  Precipitation may occasionally mix with snow over portions of
  the area, mainly in eastern Colorado. Impactful accumulation
  not expected.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 435 AM MDT Wed Apr 16 2025

Overview: A split-flow synoptic regime, characterized by a cut-
off low offshore the Southern Pacific Coast and confluent flow
aloft over the Intermountain West (today) will undergo a
complex transition to troughing / cyclonic flow aloft (Thu-Thu
night) as potent shortwave energy in British Columbia digs
southward through the Pacific Northwest (today) and
Intermountain West (Thu-Thu night).

Today-Tonight: Modest westerly flow aloft will gradually back
to the WSW over the region late tonight. In the lower-levels, a
weak/baggy lee cyclone will develop in southeast CO this
afternoon and progress east across southwest KS (tonight).
Expect well above average temperatures (80's) and dry conditions
(RH 10-15 percent) this afternoon. With a baggy, ill-defined
MSLP-850 mb height gradient over the region, expect light (10-15
mph) W to SW winds. Deep vertical mixing (up to 10-11 KFT AGL)
may yield occasional/sporadic gusts to 20-25 mph this afternoon.
Weak winds will, ultimately, be the limiting/mitigating factor
precluding critical fire weather conditions. While a few high-
based showers are possible on the northwest periphery of the
eastward advancing lee cyclone in northwest Kansas this evening,
guidance indicates that strengthening low-level southerly flow
and warm advection (and greater potential for convective
development) on the eastern periphery of the eastward advancing
lee cyclone will be confined to south-central KS and southeast
KS.. well south and east of the Goodland county warning area.

Thu-Thu night: A more pronounced lee cyclone will develop on
Thu as shortwave energy over the Pacific Northwest digs
southward into the Intermountain West and upper level flow
decidedly backs to the southwest over the central Rockies.
Guidance indicates that the aforementioned lee cyclone will
follow a similar progression.. tracking east across Kansas Thu
eve-night. In contrast to today, strengthening low-mid level
flow will foster breezy/windy conditions over portions of the
area, mainly south of Highway 24 where WSW to SW winds may
reach 25-35 mph w/gusts to 45-50 mph.. and dangerous fire
weather conditions are likely. Additionally, an evaporatively
cooled airmass emanating from widespread precipitation over
Wyoming and far western Nebraska will progress south toward the
Tri-State area during the late aft-eve, the leading edge of
which will manifest as a northerly wind shift / effective cold
frontal passage. Guidance suggests that the effective frontal
passage will occur ~00Z in northeast CO and southwest NE, ~03Z
along the I-70 corridor and ~06Z in far southern portions of the
area (Greeley/Wichita). Given that upstream precipitation will
likely play a key role in the the magnitude/momentum of the
evaporatively cooled airmass.. a fair amount of uncertainty
exists with regard to the precise timing of the effective cold
frontal passage. An earlier frontal passage.. even if just 2 to
3 hours earlier.. would impact the forecast in a variety of
ways, the most impactful of which would be a further increase in
fire weather danger/severity during the late afternoon.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 144 AM MDT Wed Apr 16 2025

The long term period looks to generally be cooler with an
active pattern featuring multiple upper level troughs. There
will also be a few chances for precipitation.

The forecast for Friday through Sunday hasn't changed too much.
Still expecting cooler temperatures with highs in the 40s, 50s,
and 60s as colder air moves in with an upper trough. The
initial trough in the main flow (Northern Plains) looks a little
more pronounced so have lowered temperatures slightly compared
to prior forecasts. This also has lowered the chance for more
appreciable precipitation as the front and surface low will
likely be pushed too far south and limit the better forcing.
Still, expecting some rain and snow as the air saturates and
with the larger trough upstream over the Western United States.
There looks to be about a 10% chance for 2-4 inches of snow in
Eastern Colorado, if the surface low can stay around the
Panhandles region or Southwest Kansas and provide the better
moisture transport and wrap around.

Saturday and Sunday are still dependent on when/where the
trough over the Western United States progresses east. Ensembles
continue to show a wide spread on timing, with the favored
solution moving the main trough and surface low near the area
during Sunday morning. The favored solution would allow the area
to see some rain with maybe a few light snow showers in Eastern
Colorado. Should the low move through overnight Saturday,
precipitation would be more likely to be snow. In regards to the
precipitation amounts, amounts continue to favor totals
generally below a quarter of an inch (liquid total/equivalent)
as the trough digs to far south and then east which keeps the
low away from the area. The outlier solutions that move the
surface low closer to the area (10-15% chance) do give liquid
totals around half an inch to an inch, favoring the eastern half
of the area.

After the weekend system, we are favored to go into either a
zonal/northwest flow pattern. As such, temperatures are forecast
to be around average in the 70s and there will be low chances
for precipitation that will be dependent on how much moisture
lingers in the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1104 AM MDT Wed Apr 16 2025

WNW winds are forecast to become more westerly through the
afternoon with a brief period of southwesterly winds at KGLD.
Sporadic wind gusts around 20 knots is possible. Isolated
showers are forecast to develop across eastern Colorado and may
impact the KGLD terminal. These are forecast to continue to
move to the east with better coverage potentially impacting KMCK
later on in the period. There is a 5% chance of some lighting
for KMCK with this activity as well, but confidence is higher
in the showers occurring. Winds will then turn back to the WSW
Thursday morning with gradually increasing winds through the
morning hours.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Thursday morning through Thursday
     evening for KSZ013>016-027>029-041-042.
CO...Fire Weather Watch from Thursday morning through Thursday
     evening for COZ253-254.
NE...None.

&&

SHORT TERM...Vincent
LONG TERM...KAK
AVIATION...Trigg
Hazardous weather outlook, Apr 16, 12:21 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1121 AM MDT Wed Apr 16 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171730-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1121 AM MDT Wed Apr 16 2025 /1221 PM CDT Wed Apr 16 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Showers with embedded strong to potentially severe storms are
possible from 10pm to 2am tonight across Gove, Sheridan, Graham and
Norton counties. The strongest storms may be capable of hail up to
half dollar size resulting in damage to property. Confidence in
severe weather is around 5-10%. Ensure to cover any outdoor valuables
tonight in case hail does occur.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A Fire Weather Watch remains in effect for portions of the area
on Thursday, mainly along and south of Highway 24. Outdoor burning
is not recommended on Thursday. Dust lofted into the air may result
in hazy conditions and degraded air quality across portions of the
area Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any instances of hail or strong
winds to the NWS in Goodland via phone or social media.

Nearby

Red Flag Warnings in Kansas, 2025Red Flag Warnings in Colorado, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.